Texas, 2011Wildfire in Texas, September 5 to 15, 2011
September 5 to 15, 2011 · NWS HGX · 1 event in 1 county or zone
Gusty winds and dry air on the northwest flank of Tropical Storm Lee helped to ignite the Riley Rd fire which burned around 19000 acres of Waller, Grimes and Montgomery Counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty winds and dry air on the northwest flank of Tropical Storm Lee helped to ignite the Riley Rd fire which burned around 19000 acres of Waller, Grimes and Montgomery Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 5, 11:55 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Sep 5, 11:55 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1255 PM CDT MON SEP 5 2011
.AVIATION...
STRONG NORTHERLY WINDS SEEMS TO BE THE ONLY ISSUE IN THE FORECAST
THIS AFTERNOON. NORTHERLY WINDS 340-010 AT 15 TO 20 KTS WITH
HIGHER GUSTS WILL CONTINUE THIS AFTERNOON AS THE PRESSURE GRADIENT REMAINS
FAIRLY TIGHT. PRESSURE GRADIENT IS EXPECTED TO LOOSEN LATE THIS
AFTERNOON AND EARLY TONIGHT AND WINDS WILL DROP TO BETWEEN 10-15
KNOTS AROUND 00Z AND LESS THAN 10 KNOTS BEFORE 05Z. SKIES WILL
REMAIN CLEAR AS HIGH PRESSURE MOVES BACK INTO THE REGION.
&&
.PREV DISCUSSION... /ISSUED 1017 AM CDT MON SEP 5 2011/
UPDATE...
A COLD FRONT CONTINUES TO MOVE THROUGH SOUTHEAST TEXAS THIS
MORNING. THE ACTUAL FRONT IS HARD TO PICK OUT AS WINDS ARE
NORTHERLY BOTH AHEAD OF AND BEHIND THE FRONT BUT IT APPEARS TO
HAVE REACHED THE HOUSTON METRO AREA AND SHOULD MAKE IT TO THE
COAST BY LATE THIS AFTERNOON. WITH NORTHERLY WINDS AREAWIDE THE
ONLY NOTICEABLE CHANGE WILL BE A SLOW DECREASE IN DEWPOINTS AS
DRIER AIR MOVES INTO THE REGION. WATER VAPOR IMAGERY SHOWS A VERY
DRY AIRMASS MOVING IN ALOFT AS WELL...FURTHER BACKED UP BY THE
KFWD SOUNDING THIS MORNING SHOWING A PRECIPITABLE WATER VALUE OF
0.46.
THIS DRIER AIRMASS WILL BRING OUR MINIMUM RH VALUES DOWN BELOW 30
PERCENT FOR ALL BUT THE EXTREME SOUTHEAST COUNTIES AND BELOW 20
PERCENT FOR OUR NORTHWESTERN COUNTIES. COMBINED WITH SUSTAINED
NORTHERLY WINDS OF 20 TO 25 MPH THIS WILL CONTINUE TO CREATE
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE REGION...AND THE RED
FLAG WARNING WILL CONTINUE THROUGH THIS EVENING.
ONLY CHANGES TO THE ONGOING FORECAST WERE TO BUMP THE MAX TEMPS
UP A DEGREE OR SO ACROSS OUR SOUTHWESTERN COUNTIES AND MINOR
ADJUSTMENTS TO DEWPOINTS THROUGH THIS EVENING. 38
PREV DISCUSSION... /ISSUED 619 AM CDT MON SEP 5 2011/
AVIATION...
WITH VFR CONDITIONS TO PERSIST...THE MAIN ISSUE OF THE FORECAST
PERIOD WILL BE WINDS. A FRONT WILL MOVE ACROSS THE TERMINAL SITES
EARLY THIS MORNING AND GUSTY CONDITIONS WILL DEVELOP BY 15Z AT
THOSE SITES NOT ALREADY EXPERIENCING WIND GUSTS. UNTIL THEN...THE
KHGX AND KGRK RADAR VAD WIND PROFILES SHOW WIND SHEAR OF 40 TO 45
KNOTS AT 2000 FEET. AFTER 15Z NORTH WIND GUSTS OF 25 TO 30 KNOTS
WILL BE COMMON. THESE CAN BE EXPECTED TO DIMINISH AROUND 00Z THIS
EVENING.
40
PREV DISCUSSION... /ISSUED 327 AM CDT MON SEP 5 2011/
DISCUSSION...
WINDS REMAIN STRONG BETWEEN WHATS LEFT OF LEE AND HIGH PRESSURE
BUILDING INTO THE SOUTHERN PLAINS. A SECONDARY SURGE OF DRIER AIR
OVER NORTH TEXAS WILL FILTER INTO THE REGION THIS MORNING. WINDS
WILL INCREASE QUICKLY THIS MORNING AS WIND PROFILERS SHOW 45 KTS
AT 1000 FEET AND 50 KTS AT 2000 FEET. THE PRESSURE GRADIENT ACROSS
THE STATE (CHILDRESS TO GALVESTON) IS 18 MB. FIRE WEATHER
CONDITIONS WILL REMAIN CRITICAL TODAY DUE TO THE HIGH WINDS...DRY
GROUND FUELS AND LOW RH VALUES. RH VALUES COULD FALL BELOW 20
PERCENT THIS AFTERNOON WEST OF A MADISONVILLE TO WHARTON LINE.
FIRE GROWTH COULD BE EXPLOSIVE WITH THE STRONG WINDS AND LOW RH
VALUES. IF NOT FOR THE FIRE THREAT...THE WEATHER WOULD ACTUALLY BE
RATHER NICE FOR THIS TIME OF YEAR. THE DRY AIR WILL ALLOW MIN
TEMPS TO COOL INTO THE 50S AND LOWER 60S. THE DIURNAL TEMPERATURE
RANGE WILL BE LARGE WITH HIGH TEMPS WARMING INTO THE UPPER 80S AND
LOWER 90S. THE WEEK AHEAD LOOK DRY WITH SEASONAL OR EVEN SLIGHTLY
BELOW NORMAL TEMPS. A LARGE UPPER LEVEL LOW OVER THE EAST COAST
WILL RETROGRADE TOWARD THE MID MISSISSIPPI VALLEY ON FRIDAY. THIS
WILL KEEP THE NORTHERLY UPPER FLOW IN PLACE AND CONTINUE TO DRAW
DRY AIR INTO SOUTHEAST TEXAS.
TOWARD THE END OF THE WEEK...THE NAM...GFS AND ECMWF DEVELOP LOW
PRESSURE IN THE BAY OF CAMPECHE ALONG THE TAIL END OF THE FRONT
THAT CLEARED THE COAST LAST NIGHT. VARYING SOLUTIONS BY ALL THREE
MODELS BUT NONE OF THE SOLUTIONS BRINGS THE SYSTEM TOWARD SE TX.
THE MOSTLY LIKELY SCENARIO IS FOR THE LOW TO GET PICKED UP BY THE
STRONG FLOW ON THE BACKSIDE OF THE UPPER LOW. THIS WOULD TAKE THE
SYSTEM NE TOWARD FLORIDA. AN UPPER LEVEL RIDGE BUILDS BACK INTO
TEXAS NEXT WEEKEND AND THIS FEATURE BECOMES THE DOMINANT WEATHER
MAKER THROUGH THE MIDDLE OF SEPTEMBER. RAIN CHANCES LOOK TO BE
NEAR ZERO FOR THE NEXT SEVEN DAYS. THE 384 HOUR GFS DOES NOT SHOW
MUCH IN THE WAY OF RAIN THROUGH SEPTEMBER 20TH. 43
CLIMATE...
AN UPDATED DROUGHT STATEMENT WILL BE ISSUED BY 600 AM. CURRENT
FCST CALLS FOR MIN TEMPS IN THE 50S. THE LAST TIME HOUSTON HAD A
LOW IN THE 50S WAS MAY 15 (56 DEGREES). COLLEGE STATION WAS IN THE
50S ON MAY 17TH (58 DEGREES). 43
MARINE...
GALE FORCE WINDS ARE LIKELY EAST OF FREEPORT OVER THE GULF WATERS
EARLY. EXPECT THE PRESSURE GRADIENT TO WEAKEN ENOUGH FOR THE WIND
SPEEDS TO DIMINISH BY MID MORNING. THE GUIDANCE FORECASTS THE WIND
SPEEDS TO THEN REMAIN ABOVE ADVISORY CRITERIA INTO TONIGHT.
THE STRONG OFFSHORE WINDS WILL CONTINUE TO KEEP THE TIDE LEVELS VERY
LOW IN THE HOUSTON SHIP CHANNEL AND THE BAYS. WILL CONTINUE THE LOW
WATER ADVISORY FOR GALVESTON BAY INTO THIS EVENING.
40
FIRE WEATHER...
STRONG NORTHERLY WINDS COMBINED WITH A VERY DRY AIR MASS WILL KEEP
THE FIRE DANGER IN THE CRITICAL LEVELS TODAY. THE ELEVATED FIRE
WEATHER CONDITIONS WILL PERSIST INTO TUESDAY ALTHOUGH THE WIND
SPEEDS WILL DIMINISH BELOW 15 MPH.
40
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 56 87 55 89 59 / 0 0 0 0 0
HOUSTON (IAH) 59 89 58 89 62 / 0 0 0 0 0
GALVESTON (GLS) 68 88 69 89 70 / 0 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
GM...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...38
AVIATION/MARINE...34Hazardous weather outlook, Sep 5, 2:44 AM CST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
344 AM CDT MON SEP 5 2011
TXZ163-164-176>179-195>200-210>214-226-227-235>238-060100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
344 AM CDT MON SEP 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
...DANGEROUS FIRE WEATHER CONDITIONS EXPECTED TODAY...
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT TODAY. STRONG NORTH WINDS OF 20 TO 25
MPH WILL PREVAIL THIS MORNING. WINDS ARE EXPECTED TO DECREASE TO
AROUND 15 MPH IN THE LATE AFTERNOON. A RED FLAG WARNING IS ALSO IN
EFFECT TODAY FOR CRITICALLY DANGEROUS FIRE WEATHER CONDITIONS.
RELATIVE HUMIDITY VALUES WILL FALL TO LESS THAN 25 PERCENT TODAY.
THE LOW RH VALUES COUPLED WITH VERY DRY GROUND FUELS AND STRONG NORTH
WINDS WILL SET THE STAGE FOR VERY DANGEROUS FIRE WEATHER CONDITIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WINDS WILL BE LIGHTER ON TUESDAY BUT DRY GROUND FUEL AND RELATIVE
HUMIDITY VALUES LESS THAN 20 PERCENT WILL CREATE AN ELEVATED RISK
FOR FIRE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Wildfire, Grimes
- When
- September 5, 2:03 PM CST to September 15, 12:00 AM CST
- Where
- Grimes forecast zone
- Property damage
- $7.0 million
- Reported by
- Park/Forest Service
- Coordinates
- 30.544, -95.985 (the zone’s center; the record gives no point)
The fire was ignited during a period of high winds and dry relative humidity, and burned around 18960 acres. Twenty-three structures were damaged and 76 were destroyed.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, September 5, 20111 injured · $20 million · EF1 · 25 events
- Flash Flooding and Flooding in Pennsylvania, September 5 to 10, 20111 death · 32 events
- Flash Flooding and Flooding in New Jersey, September 5 to 14, 2011$10 million · 23 events
- Rip Current in Florida, September 5, 20111 death · 1 event
- Tornado and Flash Flooding in North Carolina, September 5 to 6, 2011$1.6 million · EF1 · 11 events
- Wildfire in Texas, September 5, 2011$1.7 million · 1 event
- Tornado and Flash Flooding in Virginia, September 5 to 6, 20112 injured · $413,000 · EF0 · 13 events
- Wildfire in Texas, September 5 to 9, 2011$1.0 million · 1 event
- Wildfire in Louisiana, September 5 to 6, 2011$400,000 · 1 event
- Damaging Winds in Georgia, September 5, 20111 injured · $101,000 · 55 kt wind · 18 events
- Wildfire in Texas, September 5 to 8, 2011$300,000 · 1 event
- Wildfire in Louisiana, September 5, 2011$200,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349605.